UPDATE: Intuition was right, not a herx

I KNEW IT! My bad experience in month 9 of treatment was not a herx. It was a toxic reaction to rifabutin!

For me, it started on day 6 and looked a lot like the flu. I experienced:

  • Intense fatigue
  • Feeling a bit woozy
  • Weakness upon standing
  • Fever of 102
  • Nausea / loss of appetite
  • INCREDIBLE head pressure with pain at bridge of nose and base of skull
  • Heavy sweating with dehydration and cramping in legs\
  • Periods between fever where body temp was very low (94-96)

After a few days, I also developed a vaginal yeast infection. At this point, I started calling doctors.

First, I called my Lyme doctor. I told her I think I’m having a toxic reaction to these meds. She insisted this was a herx. I explained that it didn’t feel like any herx I’d ever had, and pointed out that it’s listed right there in the paperwork as being a toxic side effect. But she insisted this “side effect” originated from folks who had Bartonella in the trials and that for them it was a herx too. Keep going she said. Alriiiiiight.

A week later, I went to see my regular doctor for an unrelated visit and, upon telling her how I was feeling she worked me up. She insisted it was all from a bladder/kidney infection. She’d pee tested me and apparently it was positive, so she started me on an antibiotic for that. She took me off of my Lyme meds for just a couple days in case kidneys were impacted.

The next day, I developed back pain and intense calf pain which can be a sign of even bigger kidney trouble, so my primary care doc sent me to urgent care. There, my pee test was totally normal and my flu test was negative. STRANGE. All kidney function looked great according to blood work.  However, my white blood cells came back VERY low. “Must be a very bad virus,” they said.

Within a couple of days, I was starting to feel better, so my primary care doctor gave me the go ahead to start my Lyme meds again. BOOM. 102 fever, intense pain, nausea and back in bed with the flu just a couple hours after taking Rifabutin again. At that point I knew without question it was Rifabutin.

I called my Lyme doctor back and, once again, she insisted it’s a herx and told me to lower my dose and just keep going. So for a few more days, I took my pill at night – each time getting  a high fever and pain. At this point I got really depressed and frustrated and wasn’t sure who or what to trust.

FINALLY I went in for my monthly bloodwork and my Lyme doctor called me, “Karla… you’re having a toxic reaction to that medication… stop it right away.” SHEEEEEEEEEEESH. My white blood cells were all dangerously low, which caused the flu-like reaction and also left me susceptible to other infections. It’s a known side effect of rifabutin.

So moral of the story? Trust your instincts. And if you get the “flu” while you’re on rifabutin, get your bloodwork done to be sure.

 

 

Advertisements

2 thoughts on “UPDATE: Intuition was right, not a herx

  1. Hi Karla, Wow your Rifabutin experience sounds very similar to mine, and my Seattle doc keeps telling me the same things. She had to take me off of it once already due to elevated liver enzymes. May I ask what labs your doc ran on you to determine it was a toxic reaction? I’ve been taking Rifabutin for a total of 6 months with 1 break in between, and the “herxing” does not get any better. It is always 102 fever, migraine headaches, body aches, fatigue beyong belief, etc. I am convinced it is a reaction to the meds. Great jobs on follwing your instincts, stay strong and beat this crap!!

    Fellow lymie, Nicol

    Like

    • Ugh, sorry to hear you’re having a similar experience, Nicolle! The test my doctor ran was my monthly COMPREHENSIVE METABOLIC PANEL, with CBC. After just a few weeks on rifabutin, mine showed very low counts of white blood cells, absolute epsonophils, and absolute neutrophils. Look up a condition called neutropenia. I hope this helps!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s